Georgia, 2003Flash Flooding and Hail in Georgia, July 17, 2003
July 17, 2003 · NWS FFC · 15 events in 12 counties and zones
8 thunderstorm wind, 3 hail, 2 flash flood, 2 lightning, as filed by the National Weather Service.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $281,000
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 17, 1:51 AM EST, 1 hour 2 minutes earlier.
Area forecast discussion, Jul 17, 1:51 AM EST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
251 AM EDT THU JUL 17 2003
.OVERVIEW...LONGWAVE PATTERN OF WESTERN RIDGE AND EASTERN TROUGH
APPEARS TO BE QUASI-STATIONARY THROUGH AT LEAST EARLY NEXT WEEK.
THUS NO BIG CHANGES TO THE WEATHER PATTERN.
.SHORT TERM...PRECIP EFFICIENCY AND FORECAST CAPES WOULD ARGUE FOR
PUTTING SMALL POPS IN TODAY OVER THE NORTH...EXCEPT FOR THE
NORTHWEST. THIS WOULD ALSO BLEND BETTER WITH SURROUNDING OFFICES.
APPEARS THESE PARAMETERS WOULD ALSO JUSTIFY THE LOW POPS IN FOR
FRIDAY. ETA AND GFS DIVERGE ON RAIN CHANCES EARLY IN THE WEEKEND.
ETA HAS PRECIP ASSOCIATED WITH VIGOROUS UPPER LEVEL SHORT WAVE
COMING THROUGH FRIDAY NIGHT...WHILE GFS CENTERS IT MORE DURING THE
DAY SATURDAY. FOR NOW WILL KEEP LOW POPS OVERNIGHT FRIDAY
NIGHT...INCLUDING AFTER MIDNIGHT...AND HAVE 30 PERCENT SATURDAY
MORNING AND 40 PERCENT SATURDAY AFTERNOON. LITTLE CHANGE IN
TEMPERATURES.
.EXTENDED...NO CHANGES AS PATTERN REMAIN RATHER STATIC.
.PRELIMINARY POINT TEMPS/POPS...
KATL 90 70 90 72 / 20 20 20 20
KAHN 90 70 90 70 / 20 20 20 20
KGVL 88 69 89 68 / 20 20 20 20
KRMG 90 70 90 69 / 10 10 20 20
KCSG 93 73 93 73 / 30 20 30 20
KMCN 93 72 92 72 / 30 20 30 20
.ATL WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
26
Hazardous weather outlook, Jul 16, 10:20 AM EST, 16 hours 33 minutes before
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-162030-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1120 AM EDT WED JUL 16 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY.
ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING.
.SYNOPSIS...
A SLOW MOVING COLD FRONT WILL APPROACH NORTH GEORGIA THROUGH
TONIGHT.
.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM THE THUNDERSTORMS WILL BE DAMAGING WINDS AND
LARGE HAIL. FREQUENT LIGHTNING CAN ALSO BE EXPECTED. THE MOST
LIKELY TIME FOR SEVERE WEATHER WILL BE FROM 2 PM TO 8 PM.
.DISCUSSION...
A MOIST AIRMASS CONTINUES ACROSS THE AREA. CAPES OF 2000 TO 3000
CAN BE EXPECTED...WITH LIFTED INDICES RANGING FROM MINUS 4 TO MINUS
8 THIS AFTERNOON. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP
THIS AFTERNOON. A FEW OF THE STORMS COULD BECOME SEVERE.
.FOR SPOTTERS...
DUE TO THE ISOLATED NATURE OF THE POSSIBLE SEVERE ACTIVITY...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.
.OTHER HAZARDS...
A FEW OF THE THUNDERSTORMS COULD PRODUCE 1 TO 2 INCHES OF RAIN IN A
SHORT PERIOD OF TIME. THIS COULD PRODUCE URBAN AND SMALL STREAM
FLOODING.
.DAY TWO THROUGH DAY SEVEN...THURSDAY THROUGH TUESDAY.
THERE IS A CHANCE OF THUNDERSTORMS THROUGH THE PERIOD.
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.
In the hours before
Local storm report, Jul 16, 9:07 PM EST, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1007 PM EDT WED JUL 16 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0426 PM EAST ELLIJAY GA FLOODING
07/16/03 GILMER ROADS AND AREAS NEAR THE
POST OFFICE FLOODED.
REPORTED BY POST OFFICE.
0500 PM COMMERCE GA WIND DAMAGE
07/16/03 JACKSON A COUPLE OF TREES DOWN.
REPORTED BY JACKSON
COUNTY 911.
0500 PM DAHLONEGA GA FLOODING
07/16/03 LUMPKIN 3 MILES NW OF DAHLONEGA
HORTON RD WAS DAMAGED BY
FLOOD WATERS. REPORTED BY
LUMPKIN COUNTY 911.
0502 PM ELLIJAY GA WIND DAMAGE
07/16/03 GILMER A COUPLE TREES DOWN ON 52
EAST. REPORTED BY GILMER
COUNTY 911.
0520 PM TALKING ROCK GA 0.75 INCH HAIL
07/16/03 PICKENS REPORTED BY PICKENS
COUNTY 911.
0524 PM CARTECAY GA FLOODING
07/16/03 GILMER CREEKS OUT OF THEIR BANKS
AND ROADS WASHED AWAY.
RESCUES ONGOING. ONE
HOME FLOODED. REPORTED BY
GILMER COUNTY 911.
0530 PM 3S ELLIJAY GA WIND DAMAGE
07/16/03 GILMER TREES AND POWER LINES
DOWN ACROSS SOUTHERN END
OF COUNTY. MANY ROADS
CLOSED WITH TREES AND
WATER OVER THEM.
REPORTED BY A SPOTTER.
0535 PM LUDVILLE GA 0.75 INCH HAIL
07/16/03 PICKENS PUBLIC REPORT.
0610 PM ELLIJAY GA FLOODING
07/16/03 GILMER BRIDGES WASHED AWAY.
MANY RESCUES IN PROGRESS.
REPORTED BY GILMER
COUNTY 911.
0615 PM GA WIND DAMAGE
07/16/03 GORDON EASTERN PART OF COUNTY
NUMEROUS TREES DOWN.
REPORTED BY GORDON COUNTY
911.
0626 PM IVY LOG GA FLOODING
07/16/03 UNION ROADS COVERED WITH
FLOWING WATER. PUBLIC
REPORT.
0628 PM MORGANTON GA FLOODING
07/16/03 FANNIN ROADS COVERED BY SEVERAL
INCHES OF RUNNING WATER.
PUBLIC REPORT.
0635 PM LUDVILLE GA FLOODING
07/16/03 PICKENS SIX INCHES OF WATER
ACROSS ROAD. PUBLIC
REPORT.
0650 PM OAKMAN GA FLOODING
07/16/03 GORDON WATER FLOWING ACROSS
HIGHWAY 411. REPORTED BY
GORDON COUNTY 911.
0659 PM 3N JERSEY GA 0.75 INCH HAIL
07/16/03 WALTON PUBLIC REPORT.
0715 PM LUDVILLE GA FLOODING
07/16/03 PICKENS NUMEROUS ROADS FLOODED
OUT IN THE WEST PART OF
THE COUNTY. REPORTED BY
PICKENS COUNTY 911.
0745 PM GA FLOODING
07/16/03 GORDON EASTERN PART OF COUNTY
NUMEROUS ROADS FLOODED,
ONE ROAD WASHED OUT, ONE
RESCUE IN PROGRESS.
REPORTED BY GORDON COUNTY
911.
0925 PM HINTON GA FLOODING
07/16/03 PICKENS NUMEROUS ROADS ARE
FLOODED AND THREE
HIGHWAYS ARE CLOSED.
REPORTED BY PICKENS
COUNTY EMA.Local storm report, Jul 16, 10:23 PM EST, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1123 PM EDT WED JUL 16 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0426 PM EAST ELLIJAY GA FLOODING
07/16/03 GILMER ROADS AND AREAS NEAR THE
POST OFFICE FLOODED.
REPORTED BY POST OFFICE.
0500 PM COMMERCE GA WIND DAMAGE
07/16/03 JACKSON A COUPLE OF TREES DOWN.
REPORTED BY JACKSON
COUNTY 911.
0500 PM DAHLONEGA GA FLOODING
07/16/03 LUMPKIN 3 MILES NW OF DAHLONEGA
HORTON RD WAS DAMAGED BY
FLOOD WATERS. REPORTED BY
LUMPKIN COUNTY 911.
0502 PM ELLIJAY GA WIND DAMAGE
07/16/03 GILMER A COUPLE TREES DOWN ON 52
EAST. REPORTED BY GILMER
COUNTY 911.
0520 PM TALKING ROCK GA 0.75 INCH HAIL
07/16/03 PICKENS REPORTED BY PICKENS
COUNTY 911.
0524 PM CARTECAY GA FLOODING
07/16/03 GILMER CREEKS OUT OF THEIR BANKS
AND ROADS WASHED AWAY.
RESCUES ONGOING. ONE
HOME FLOODED. REPORTED BY
GILMER COUNTY 911.
0530 PM 3S ELLIJAY GA WIND DAMAGE
07/16/03 GILMER TREES AND POWER LINES
DOWN ACROSS SOUTHERN END
OF COUNTY. MANY ROADS
CLOSED WITH TREES AND
WATER OVER THEM.
REPORTED BY A SPOTTER.
0535 PM LUDVILLE GA 0.75 INCH HAIL
07/16/03 PICKENS PUBLIC REPORT.
0610 PM ELLIJAY GA FLOODING
07/16/03 GILMER BRIDGES WASHED AWAY.
MANY RESCUES IN PROGRESS.
REPORTED BY GILMER
COUNTY 911.
0615 PM GA WIND DAMAGE
07/16/03 GORDON EASTERN PART OF COUNTY
NUMEROUS TREES DOWN.
REPORTED BY GORDON COUNTY
911.
0626 PM IVY LOG GA FLOODING
07/16/03 UNION ROADS COVERED WITH
FLOWING WATER. PUBLIC
REPORT.
0628 PM MORGANTON GA FLOODING
07/16/03 FANNIN ROADS COVERED BY SEVERAL
INCHES OF RUNNING WATER.
PUBLIC REPORT.
0635 PM LUDVILLE GA FLOODING
07/16/03 PICKENS SIX INCHES OF WATER
ACROSS ROAD. PUBLIC
REPORT.
0640 PM WALNUT GROVE GA 0.75 INCH HAIL
07/16/03 WALTON PUBLIC REPORT. OCCURED
FROM 640 PM TO 700 PM.
0650 PM OAKMAN GA FLOODING
07/16/03 GORDON WATER FLOWING ACROSS
HIGHWAY 411. REPORTED BY
GORDON COUNTY 911.
0659 PM 3N JERSEY GA 0.75 INCH HAIL
07/16/03 WALTON PUBLIC REPORT.
0715 PM LUDVILLE GA FLOODING
07/16/03 PICKENS NUMEROUS ROADS FLOODED
OUT IN THE WEST PART OF
THE COUNTY. REPORTED BY
PICKENS COUNTY 911.
0745 PM GA FLOODING
07/16/03 GORDON EASTERN PART OF COUNTY
NUMEROUS ROADS FLOODED,
ONE ROAD WASHED OUT, ONE
RESCUE IN PROGRESS.
REPORTED BY GORDON COUNTY
911.
0925 PM HINTON GA FLOODING
07/16/03 PICKENS NUMEROUS ROADS ARE
FLOODED AND THREE
HIGHWAYS ARE CLOSED.
REPORTED BY PICKENS
COUNTY EMA.Event by event
8 thunderstorm wind, 3 hail, 2 flash flood, 2 lightning. Local standard time, as filed.
Thunderstorm Wind, Muscogee
- When
- July 17, 2:53 AM EST
- Where
- Muscogee County, Columbus Metro Arpt
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 32.510, -84.877 (the zone’s center; the record gives no point)
A wind gust of 51 knots was indicated in the METAR observation for the Columbus (CSG) Airport ASOS.
Thunderstorm Wind, Bartow
- When
- July 17, 3:30 AM EST
- Where
- Bartow County, 5 mi N of Cartersville
- Measured
- 39 kt (45 mph) estimated gust
- Deaths
- 1 direct, 0 indirect
- Property damage
- $15,000
- Reported by
- NEWSPAPER
- Coordinates
- 32.367, -82.317
The Atlanta Journal-Constitution reported that a large tree limb fell on a man's car during an early morning thunderstorm. The man was killed instantly during the incident as the car was crushed under the weight of the tree limb.
Flash Flood, Crisp
- When
- July 17, 5:30 AM EST to 6:45 AM EST
- Where
- Crisp County, 3 mi NNE of Coney
- Property damage
- $3,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 31.923, -83.768 (the zone’s center; the record gives no point)
The Crisp county 911 center reported that Rossing Crossing Road, between Macadonia Church Road and Coney Road had been washed out by heavy rain.
Flash Flood, Dooly
- When
- July 17, 5:30 AM EST to 6:45 AM EST
- Where
- Dooly County, Southwest Portion
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.150, -82.783
The Dooly county 911 center reported that excessive rainfall of six to eight inches in just a few hours had resulted in the flooding of several roads in the southwest part of the county. Several streams and creeks had quickly risen out of their banks and water was flowing across several roads.
Thunderstorm Wind, Treutlen
- When
- July 17, 1:20 PM EST
- Where
- Treutlen County, Lothair
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.700, -83.667
The Treutlen county 911 center reported that a few trees were blown down.
Thunderstorm Wind, Emanuel
- When
- July 17, 1:24 PM EST
- Where
- Emanuel County, Oak Park
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.617, -83.600
The Emanuel county 911 center reported that a few trees were blown down.
Lightning, Emanuel
- When
- July 17, 1:55 PM EST
- Where
- Emanuel County, Adrian
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.650, -83.750
The Emanuel county 911 center reported that lightning struck a structure and set it on fire. Damage estimates were indeterminate.
Thunderstorm Wind, Wheeler
- When
- July 17, 2:40 PM EST
- Where
- Wheeler County, Alamo
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- UTILITY COMPANY
- Coordinates
- 32.650, -83.750
The Little Ocmulgee Electric Membership Cooperative (EMC) reported that several trees were blown down.
Hail, Bibb
- When
- July 17, 4:24 PM EST
- Where
- Bibb County, Walden
- Measured
- 0.88 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.550, -84.233
The Bibb county 911 center reported nickel-sized hail.
Hail, Peach
- When
- July 17, 4:30 PM EST
- Where
- Peach County, Byron
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 32.517, -84.933
The public reported golf ball-sized hail.
Thunderstorm Wind, Peach
- When
- July 17, 4:30 PM EST
- Where
- Peach County, Byron
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $250
- Reported by
- GENERAL PUBLIC
- Coordinates
- 32.569, -83.827 (the zone’s center; the record gives no point)
The public reported that a number of tree limbs had been blown down or broken off trees by strong winds.
Thunderstorm Wind, Houston
- When
- July 17, 4:35 PM EST
- Where
- Houston County, Warner Robins
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.317, -84.517
The Houston county 911 center reported that a couple of trees had been blown down.
Lightning, Houston
- When
- July 17, 4:45 PM EST
- Where
- Houston County, Warner Robins
- Property damage
- $250,000
- Reported by
- NEWSPAPER
- Coordinates
- 32.350, -82.650
The Macon Telegraph reported that lightning struck two homes and one business. Both of the homes suffered extensive damage, while just minor damage to a transformer was reported at the business.
Thunderstorm Wind, Taylor
- When
- July 17, 6:00 PM EST
- Where
- Taylor County, Butler
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.233, -84.800
The Taylor county 911 center reported that a few power lines were down.
Hail, Marion
- When
- July 17, 6:20 PM EST
- Where
- Marion County, Buena Vista
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 32.353, -84.525 (the zone’s center; the record gives no point)
The public reported quarter-sized hail.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Mississippi, July 17, 2003$126,000 · 53 kt wind · 21 events
- Flash Flooding and Hail in Indiana, July 17 to 18, 2003$100,000 · 1.75 in hail · 14 events
- Lightning Strike in Mississippi, July 17, 2003$125,000 · 1 event
- Hail and Damaging Winds in Illinois, July 17, 20032.5 in hail · 45 events
- Hail and Damaging Wind in South Dakota, July 17, 2003$30,000 · 3 in hail · 18 events
- Damaging Wind in Louisiana, July 17, 2003$40,000 · 58 kt wind · 1 event
- Damaging Winds in Michigan, July 17, 2003$35,000 · 53 kt wind · 3 events
- Hail and Damaging Winds in Louisiana, July 17, 2003$33,000 · 52 kt wind · 3 events
- Lightning Strike in Michigan, July 17, 20032 injured · 1 event
- Hail in South Dakota, July 17, 2003$11,000 · 2.75 in hail · 9 events
- Hail and Damaging Winds in Florida, July 17, 2003$13,000 · 50 kt wind · 5 events
- Hail and Damaging Winds in South Carolina, July 17, 200355 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334628, 5334630, 5368860, 5368861, 5368862, 5368863, 5368864, 5368865, 5368866, 5368868, 5368869, 5368867, 5334629, 5368933, 5334627.